Alert archive / Kentucky / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 221, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 13, 2025, 7:08 PM EDT for Lawrence County, Ohio; Boyd County, Carter County, Greenup County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 2025, 7:08 PM EDT (23:08 UTC)
- Expired
- Jun 13, 2025, 8:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:31 PM EDT, 5 hours 37 minutes earlier.
Area forecast discussion, Jun 13, 1:31 PM EDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 131 PM EDT Fri Jun 13 2025 .SYNOPSIS... A period of hot, humid and unsettled weather persists today through much of next week as a quasi-stationary frontal boundary lingers in the region. && .NEAR TERM /THROUGH SATURDAY/... As of 130 PM Friday... Isolated to scattered showers and thunderstorms are expected to develop in a hot and humid airmass this afternoon. Mid-level lapse rates are modest at best, generally 5.5 to 6C/km and typical moist bias of models running on the WRF core has yielded a slight overestimation of available MLCAPE. Still, should be able to realize 1000-1500J/kg this afternoon amidst modest deep layer shear of 20- 25KTs would could yield an isolated stronger core. Wet bulb zeros are in excess of 14kft, so not expected much of a hail threat, but some isolated instances of damaging wind gusts, especially with any core drops would be possible with any initial convection with surface to 3km lapse rates being relatively steep amid good mixing. The brunt of precipitation is expected to move through the region during the late overnight into early Saturday with the approach of a mid-level wave. These storms would be rooted aloft with a minimal threat of both hail and winds. Warm cloud depths will be quite deep, so some very efficient rainfall production will be possible, although the dwell time over any individual spot will be fairly short. Given recent dry conditions, not expecting any initial water concerns unless a heavy downpour happens to get over an area of very poor drainage. The more likely impact is to precondition soils for potential water issues farther down the line as we remain in an active pattern. Diurnally driven isolated to scattered showers and thunderstorms will be possible again Saturday amidst continuing hot and humid conditions. Think the moist bias of the WRF cores is probably showing mixed layer instability a bit too high again Saturday, but would expect to realize similar values of afternoon instability Saturday afternoon. Shear remains modest, so not expecting severe weather, but a couple stronger cores could produce some locally gusty winds. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 1230 PM Friday... Scattered to widespread showers and thunderstorms can be expected Sunday as a stalled frontal boundary sits across central West Virginia and weak vorticity aloft provides additional uplift along the boundary. Very weak shear should generally prevent severe weather from occurring, but heavy downpours and flash flooding will be a concern with very high moisture across the region. Models are suggesting PWAT values will be upwards of 2 inches Sunday afternoon. Monday will bring more of the same type of weather with a stalled boundary and very high moisture content at the surface. Flash flooding will again be a concern if heavy downpours repeatedly move over the same areas. Temperatures will be near normal both Sunday and Monday with temperatures generally in the upper 70s in the mountains to the lower 80s in the lowlands. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 1230 PM Friday... Unsettled weather will continue through the long term period. The aforementioned stalled boundary will lift to the north Tuesday. Showers and thunderstorms won't be quite as widespread Tuesday and Wednesday, but scattered, diurnally driven storms still remain possible each afternoon. More breaks in the clouds each day and a more efficient southerly flow in the warm sector should allow temperatures to reach the middle to upper 80s by midweek. The forecast becomes a bit more uncertain by Thursday, but a few models are forecasting a strong area of low pressure and an associated cold front will cross from the west either Thursday or Friday. Depending on the timing of the front, strong thunderstorms cannot be ruled out ahead of it Thursday afternoon and evening. This forecast will be fine tuned over the upcoming week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM Friday... Isolated to scattered showers and thunderstorms will be possible this afternoon, confidence in coverage at any given terminal is too low to justify anything more than VCTS at this time. A broader area of precipitation is expected overnight with the approach of a mid- level wave which may reduce conditions to IFR for 1-3hrs as it crosses the terminals. With locally heavy rainfall possible overnight, could see some patchy fog developing into Saturday morning. Winds generally light favoring a southwesterly or southerly direction less than 5KTs, except gusty and erratic near any convection. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of thunderstorms and associated restrictions may vary from forecast. Fog could develop overnight tonight into Saturday morning over areas that receive rain. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H M H H M M M M M M HTS CONSISTENCY H H H M H H M M M L M M BKW CONSISTENCY H H M M M L L M M M M M EKN CONSISTENCY M H M M M M M M M M M M PKB CONSISTENCY H H H H H H H H H M M M CKB CONSISTENCY H H H H H H M M M M M M AFTER 18Z SATURDAY... Brief IFR possible in rounds of showers and thunderstorms into next week. Locally heavy rain during the afternoons and evenings could yield patchy overnight dense fog each night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/JMC NEAR TERM...JP SHORT TERM...JMC LONG TERM...JMC AVIATION...JP
Hazardous weather outlook, Jun 13, 4:32 AM EDT, 14 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 432 AM EDT Fri Jun 13 2025 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-140845- Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 432 AM EDT Fri Jun 13 2025 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Isolated heavy downpours could lead to localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rain in storms may lead to isolated flash flooding from Saturday through Monday, particularly in areas impacted by multiple rounds of rain. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 13, 2:31 PM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
231 PM EDT Fri Jun 13 2025
WVZ523-524-526-131900-
Southeast Pocahontas WV-Northwest Pocahontas WV-
Southeast Randolph WV-
231 PM EDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POCAHONTAS COUNTY
THROUGH 300 PM EDT...
At 231 PM EDT, Doppler radar was tracking a strong thunderstorm near
Snowshoe, or 7 miles west of Cass Scenic Railroad, moving east at 10
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marlinton, Cass Scenic Railroad, Snowshoe, Edray, Dunmore, and Slaty
Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3828 7979 3826 8011 3844 8018 3855 7988
3831 7980 3831 7981 3830 7980 3829 7980
3829 7979
TIME...MOT...LOC 1831Z 251DEG 9KT 3838 8006
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JMCSpecial weather statement, Jun 13, 3:41 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
341 PM EDT Fri Jun 13 2025
WVZ523-132015-
Northwest Pocahontas WV-
341 PM EDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POCAHONTAS COUNTY
THROUGH 415 PM EDT...
At 341 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Greenbank, moving northeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bartow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3858 7966 3854 7967 3852 7967 3849 7970
3847 7970 3845 7969 3845 7972 3857 7983
3867 7964 3866 7963 3866 7962 3864 7963
3862 7962
TIME...MOT...LOC 1941Z 231DEG 6KT 3854 7974
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
09Special weather statement, Jun 13, 3:51 PM EDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
351 PM EDT Fri Jun 13 2025
WVZ526-132015-
Southeast Randolph WV-
351 PM EDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL RANDOLPH COUNTY
THROUGH 415 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Dailey, or 16 miles northwest of Franklin, moving east
at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Randolph County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3876 7953 3875 7953 3873 7956 3872 7956
3870 7959 3869 7965 3876 7969 3881 7958
3881 7953 3880 7951 3878 7951
TIME...MOT...LOC 1951Z 270DEG 8KT 3874 7961
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
09Special weather statement, Jun 13, 4:03 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT Fri Jun 13 2025
WVZ523-526-132015-
Northwest Pocahontas WV-Southeast Randolph WV-
403 PM EDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES THROUGH 415 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Mill Creek, or 11 miles north of Greenbank, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Durbin and Cheat Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3855 7993 3866 7996 3868 7975 3853 7980
TIME...MOT...LOC 2002Z 231DEG 7KT 3859 7985
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
09Special weather statement, Jun 13, 4:22 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
422 PM EDT Fri Jun 13 2025
WVZ523-525-526-132045-
Northwest Randolph WV-Northwest Pocahontas WV-Southeast Randolph WV-
422 PM EDT Fri Jun 13 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES THROUGH 445 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Mill Creek, or 16 miles north of Greenbank, moving
north at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mill Creek, Dailey, Glady, and Cheat Bridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3859 7978 3860 7993 3883 7999 3881 7964
TIME...MOT...LOC 2021Z 189DEG 14KT 3866 7986
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:31 PM EDT | Special Weather Statement | RLX | Pocahontas | 29 min |
| Jun 13, 3:51 PM EDT | Special Weather Statement | RLX | Randolph | 24 min |
| Jun 13, 4:03 PM EDT | Special Weather Statement | RLX | Randolph | 12 min |
| Jun 13, 4:22 PM EDT | Special Weather Statement | RLX | Randolph | 23 min |
| Jun 13, 7:10 PM EDT | Special Weather Statement | RLX | Wayne | 35 min |
| Jun 13, 7:39 PM EDT | Flash Flood Warning | RLX | Pocahontas, Randolph, Webster | 11 hr |
| Jun 13, 7:46 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 44 min |
| Jun 13, 6:37 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Lawrence | 53 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2025Severe Thunderstorm Warnings in Ohio, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.